Alert archive / Montana / Red Flag Warnings in 2013
Red Flag Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 12, 2013, 3:51 AM MDT for 7 counties in Montana. It took effect at Aug 12, 2013, 12:00 PM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 12, 2013, 3:51 AM MDT (09:51 UTC)
- In effect from
- Aug 12, 2013, 12:00 PM MDT
- Expired
- Aug 12, 2013, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:47 PM MDT | TSTM WND GST 59 | 8 Wsw Grant, MT | 59 MPH WIND GUST AT THE BRENNER RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 2325 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
949 WWUS85 KMSO 120951 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 351 AM MDT MON AUG 12 2013 MTZ110-111-130200- /O.NEW.KMSO.FW.W.0005.130812T1800Z-130813T0200Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 351 AM MDT MON AUG 12 2013 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THUNDERSTORMS ACROSS THE DEERLODGE/WEST BEAVERHEAD... EAST BEAVERHEAD... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG WARNING FOR THUNDERSTORMS...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING. * THUNDERSTORMS: DRY THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHERN BEAVERHEAD-DEERLODGE NATIONAL FOREST IN THE EARLY AFTERNOON AND PROGRESS NORTH THROUGH THE AFTERNOON. ERRATIC WINDS AROUND 40 MPH WILL IMPACT AREAS NEAR THUNDERSTORMS WITH HUMIDITY IN THE TEENS THIS AFTERNOON. * TIMING: STORMS WILL DEVELOP IN THE EARLY AFTERNOON AND MOVE OUT OF THE AREA IN THE EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$
1 follow-up statement
957 WWUS85 KMSO 130136 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 736 PM MDT MON AUG 12 2013 MTZ110-111-130245- /O.EXP.KMSO.FW.W.0005.000000T0000Z-130813T0200Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 736 PM MDT MON AUG 12 2013 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR THUNDERSTORMS ACROSS THE DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 12, 3:30 AM MDT, 21 minutes earlier.
Area forecast discussion, Aug 12, 3:30 AM MDT, 21 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
330 AM MDT Mon Aug 12 2013
.DISCUSSION...In the last three days there have been over 4000
cloud to ground lightning strikes in western Montana and central
Idaho. While most of the thunderstorms had wet cores, the areas
impacted by lightning extended well beyond the wet cores often
striking in areas that only got a few hundredths of an inch of
rain.
Another round of showers and thunderstorms today. Storms will
follow a similar progression as the last few days by initiation in
central Idaho and southwest Montana in the early afternoon and
progressing north through the afternoon and evening. For Lemhi
county and the southern portions of Idaho county in central Idaho,
today will be similar to the last few days. However as the storms
move north today, the instability that has sustained them
overnight the last few days will be much weaker and decreasing by
the evening. So as storms reach the Superior, Missoula, and
Drummond areas they will be weaker with less lightning than recent
days. Showers and thunderstorms will continue on Tuesday similar
to today.
Wednesday through Friday...A ridge of high pressure will be
developing over the Northern Rockies during this period. Hot, dry
conditions will return to the region.
Outlook for Saturday...Medium range models are showing a breakdown
of the ridge in response to a Pacific weather system moving into
southwest Canada. This typically means increasing westerly winds
across the area. This change in conditions would increase fire
activity and complicate fire fighting efforts.
&&
.AVIATION...Smoke and thunderstorms will impact area terminals
today. Wildfire smoke may affect any area terminal today, but
KMSO and any small terminals in the Bitterroot Valley or central
Idaho are most likely to have significant impacts. Back country
airstrips in central Idaho will be the most impacted. Afternoon
thunderstorms and showers are most likely to impact KMSO and KGPI,
but will decrease after 02Z with weakening instability.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon today to 8 PM MDT this evening
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.
ID...RED FLAG WARNING from Noon MDT /11 AM PDT/ today to 8 PM MDT /7
PM PDT/ this evening Eastern Lemhi County...Southern
Clearwater Mountains...Western Lemhi County.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaIn the hours before
Special weather statement, Aug 11, 11:33 PM MDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1133 PM MDT SUN AUG 11 2013
MTZ001-003-004-120630-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-
1133 PM MDT SUN AUG 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANDERS...WESTERN
MISSOULA AND MINERAL COUNTIES UNTIL 1230 AM MDT...
AT 1124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA WITH SEVERAL THUNDERSTORMS...MOVING NORTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SAINT REGIS...
THOMPSON FALLS...PARADISE...PLAINS...DE BORGIA...HAUGAN...CAMAS
PRAIRIE...WEEKSVILLE...EDDY...SNIDER...HOT SPRINGS...CAMAS...
BELKNAP...SALTESE...TAFT...WHITE PINE AND EAST PORTAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4746 11573 4746 11565 4754 11575 4759 11570
4780 11569 4781 11474 4754 11453 4721 11435
4695 11497 4701 11509 4713 11519 4719 11530
4726 11534 4729 11552 4737 11561 4742 11576
TIME...MOT...LOC 0532Z 160DEG 8KT 4734 11490The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:16 PM MDT | Special Weather Statement | MSO | Powell | 44 min |
| Aug 11, 6:24 PM MDT | Special Weather Statement | MSO | Sanders | 51 min |
| Aug 11, 7:14 PM MDT | Special Weather Statement | MSO | Sanders | 46 min |
| Aug 11, 11:33 PM MDT | Special Weather Statement | MSO | Mineral, Sanders | 57 min |
| Aug 11, 11:58 PM MDT | Severe Thunderstorm Warning | MSO | Sanders | 47 min |
| Aug 12, 5:21 PM MDT | Special Weather Statement | MSO | Deer Lodge | 39 min |
| Aug 12, 5:31 PM MDT | Special Weather Statement | MSO | Missoula | 44 min |
Nearby
Red Flag Warnings in Montana, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.